Pharmacists being ‘groomed’ for drugs


Tales from the frontline of grooming by patients, excessive dispensing, misread scripts and dosing errors… with many incidents chalked up to time pressure, according to one insider

There are many medication-related incidents involving pharmacists where there’s been a lack of critical thinking, PDL Professional Officer Georgina Woods recently said at the APP 2021 conference on the Gold Coast.

In her session on reflective pharmacy practice, Ms Woods shared some examples of real-life scenarios where there was an error in the dispensing process.

“There are not many incidents where there is something we can’t learn from,” she said.

Incorrect & high-risk medicines

“Ten percent of the incidents we hear about in PDL is as a result of handing medication to the incorrect person,” said Ms Woods.

“Something as simple as not checking the identity of your patient can turn into an enormous critical incident.”

High-risk medications such as S8 medications, benzodiazepines, pregabalin, quetiapine and Z-drugs are commonly being abused lately, she said.

In terms of the wrong strength being provided, half of notifications related to wrong strength being provided involve S8 medications. And when it’s wrong formulation, over a third of those incidents involve S8 medications, said Ms Woods, encouraging all pharmacists “to be really careful around S8s”.

She also pointed to handwritten prescriptions, scripts for children and dose administration aids as high-risk situations.

“We get a lot of scenarios where someone’s simply misread the prescription or there can be an input error,” Ms Woods told delegates.

One case involved a child who had been to the dentist.

The prescription was written for amoxicillin syrup, however the patient received flucloxacillin syrup.

“Looking at the script, you can see the ‘A’ is a bit dodgy, it can look a bit like flucloxacillin, but if you look at her name, you’ll see that the ‘A’ for her name and the ‘A’ for amoxicillin are very similar,” highlighted Ms Woods.

“This situation wasn’t great, the child received the wrong medication, they didn’t improve and the patient’s parent was very upset for obvious reasons.”

Another kids’ case saw a six year old who was meant to receive amoxycillin 2ml instead receive 20 ml. The parent clocked onto the error before it went any further.

However another case saw a four-week-old infant given Bactrim 92mg twice a day. “That was quite a serious error, that infant had to be hospitalised and that situation escalated very quickly,” said Ms Woods.

She said people often get confused with mg and ml, with “lots of errors with children” involving prednisolone and also omeprazole.

“I really encourage people to look at children’s prescriptions very carefully, and I encourage your staff to do that,” said Ms Woods.

Patients ‘grooming’ of pharmacists

Be careful of patients grooming you, warned Ms Woods.

She said there are situations where patients try and see a pharmacist frequently, to gain their trust with the ultimate goal of obtaining things from you.

“Last year we had a case of excessive dispensing to a patient,” she said.

“[The patient was] extremely well presented, he said he was travelling even though there was not a lot of travel last year, he had an elaborate backstory about his sister in the US who was very unwell with Covid.

“He kept returning, travel plans were laid off.

Story continues below

“He managed to have 476 zopiclone tablets dispensed in less than a three-month period from one pharmacy,” said Ms Woods.

“It was a ‘staggering’ amount of drugs and it was picked up because a locum came in one Saturday and said, ‘oh what is going on here?’ That does happen.”

Another case earlier this year saw a patient dispensed 366 zolpidem tablets in just under four weeks.

“These extraordinary situations do happen and you need to be really wary and make sure you do your due diligence, even if you feel like you know and trust that patient,” she said.

“So many practitioners get in trouble, we’ve seen a lot of suspensions lately, especially with S8 medications and poor process, and so many of those people said, ‘Georgina, I just didn’t know I was doing the wrong thing’.”

ORT

Opioid replacement therapy is “being scrutinised in many states at the moment,” said Ms Woods.

PDL has seen critical incidents with cases involving ORT, especially where other medications such as benzodiazepines are involved.

Issues include dosage errors, people giving too many takeaways, dosing from expired scripts, not checking scripts, wrong diluents, and not labelled correctly.

“So many people who have been suspended or had conditions put on their registration said, ‘I just didn’t know, perhaps I used to know and I forgot’,” she said.

“When you’ve got conditions on your registration, it’s really hard to practice – especially when you’re a proprietor.”

Ms Woods encouraged pharmacists to self audit in this space.

Support needed

PDL’s data from members reveals that, of the main factors people believed were involved in an incident, the top three were:

  1. Work or environment time pressures
  2. Distractions and lack of concentration
  3. Staffing levels

“That’s three reasons that make up 60% of what our members think cause incidents. They are environmental and they’re in the workplace, and who is responsible for those? Proprietors are,” said Ms Woods.

“So it’s really important to communicate regularly with your staff, ask them what they need. After an incident, ask, ‘how did it happen? How can I help you? What can we do?’

“It’s important to communicate that, to document it and be aware of it.”

She encouraged pharmacists to use reflective practice to improve.

“If there was an incident – what was the cause? Who was involved? What were the contributing factors?

“Let’s look at it and try and find a strategy to it doesn’t occur again.

“Some people say, ‘it was just busy’. Actually, it’s more than that. Was it busy because someone was away? Was it busy because our staff weren’t trained well enough? Was someone just not functioning at full capacity?

“When incidents occur, PDL always encourage you to let us know. It’s always a policy requirement if something’s happening we need to know about it, and if things escalate – and we do see these things escalate very can quickly – we can jump in to action to try and assist you through the whole process.

“So we encourage you to report, reflect and hopefully move forward.”

For immediate advice and incident support, call PDL on 1300 854 838 to speak with a Professional Officer (24/7, Australia-wide).

Previous Guardian gets knitting
Next An honour delayed

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

5 Comments

  1. Peter Allen
    27/05/2021

    “…handed to the wrong patient”
    Seen that, or near misses too often. It’s easy: “are you Mrs ABCD?”
    Yes … hang on… that’s not my medicine…
    Because she was hoping it would be ready.

    “…and you are Mrs?…..”
    FAILSAFE!!

    Please implement this.

  2. Bruce ANNABEL
    27/05/2021

    The solution is in front of the industry and profession – address the business and practice/roles models. They go together. A number have achieved both and showing the benefits.

  3. Philip Smith
    28/05/2021

    Are workloads ever addressed?
    Do PDL suggest employees put it in writing a request for more staff due to work load?
    Is the board actually looking at script volume vs pharmacist or is it an unregulated suggestion that holds no meaning? As the employee takes the fall not the owner?

Leave a reply